Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 4, NWS Quad Cities, IA

April 3, 2014Mercer County, Illinois; Louisa County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 3, 2014, 12:37 AM CDT for Mercer County, Illinois; Louisa County, Iowa. It was in force for 23 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2014, 12:37 AM CDT (05:37 UTC)
Expired
Apr 3, 2014, 1:00 AM CDT
In force
23 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Louisa County, IA, Mercer County, IL

The radar

The Quad Cities radar (KDVN), 62 km from the middle of the area, began a volume at 05:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 12:50 AM CDTHAIL 1.75Wapello, IANUMEROUS PUBLIC REPORTS ON FACEBOOK OF LARGE HAIL AND A CRACKED WINDSHIELD IN WAPELLO.
Apr 3, 12:50 AM CDTHAIL 1.75Wapello, IARELAYED BY MERCER COUNTY LAW ENFORECEMENT
Apr 3, 12:55 AM CDTHAIL 1.755 Nnw New Boston, ILQUARTER TO GOLF BALL SIZED HAIL. HAIL LASTED FOR 10 MINTUES. REPORT WAS DELAYED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.6 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2014-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2014-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1530 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
496 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

374 
WUUS53 KDVN 030537
SVRDVN
IAC115-ILC131-030600-
/O.NEW.KDVN.SV.W.0004.140403T0537Z-140403T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1237 AM CDT THU APR 3 2014

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LOUISA COUNTY IN SOUTHEAST IOWA...
  NORTHWESTERN MERCER COUNTY IN NORTHWEST ILLINOIS...

* UNTIL 100 AM CDT

* AT 1232 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WAPELLO...
  AND MOVING NORTHEAST AT 40 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  TOOLESBORO...GRANDVIEW...LETTS...MANNON...ELIZA AND PETERSVILLE.

OTHER LOCATIONS AFFECTED INCLUDE SNIVELY CAMPGROUND AND FLAMING
PRAIRIE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4133 9124 4133 9081 4110 9110 4119 9135
TIME...MOT...LOC 0536Z 232DEG 33KT 4120 9120

HAIL...1.00IN
WIND...<50MPH

$$

SHEETS
1 follow-up statement
480 
WWUS53 KDVN 030548
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1248 AM CDT THU APR 3 2014

IAC115-ILC131-030600-
/O.CON.KDVN.SV.W.0004.000000T0000Z-140403T0600Z/
LOUISA IA-MERCER IL-
1248 AM CDT THU APR 3 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
MERCER AND EAST CENTRAL LOUISA COUNTIES UNTIL 100 AM CDT...

AT 1245 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WAPELLO...AND
MOVING NORTHEAST AT 40 MPH.

HAZARD...HALF DOLLAR SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
MANNON...ELIZA AND PETERSVILLE.

OTHER LOCATIONS AFFECTED INCLUDE SNIVELY CAMPGROUND AND FLAMING
PRAIRIE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN THE
QUAD CITIES.

&&

LAT...LON 4116 9103 4119 9123 4133 9113 4133 9082
TIME...MOT...LOC 0547Z 232DEG 33KT 4123 9110

HAIL...1.25IN
WIND...<50MPH

$$

SHEETS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 7:10 PM CDT, 5 hours 27 minutes earlier.

Area forecast discussion, Apr 2, 7:10 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
710 PM CDT WED APR 2 2014

.SYNOPSIS...
ISSUED AT 310 PM CDT WED APR 2 2014

12Z UA ANALYSIS HAS AN 850MB LOW IN WESTERN KANSAS WITH A WARM FRONT
EAST THROUGH CENTRAL MISSOURI. A STRONG MOISTURE PUSH WAS SOUTH OF
THE 850MB WARM FRONT WITH DEW POINTS IN THE LOW TEENS. SATELLITE
TRENDS THROUGH MID AFTERNOON SHOW CLOUDS ON THE INCREASE ACROSS THE
AREA WITH SCATTERED SHOWERS AND A COUPLE OF THUNDERSTORMS FROM THE
IOWA/MISSOURI BORDER EASTWARD INTO CENTRAL ILLINOIS.

18Z SFC ANALYSIS HAS LOWS IN SOUTHEAST COLORADO AND ALONG THE KS/OK
BORDER SOUTHEAST OF KDDC. A STATIONARY FRONT RAN EASTWARD THROUGH
SOUTHERN MISSOURI AND INTO THE TENNESSEE VALLEY. DEW POINTS SOUTH OF
THE FRONT WERE IN THE 50S AND 60S. NORTH OF THE FRONT DEW POINTS
WERE IN THE 30S AND 40S WITH TEENS AND 20S ACROSS THE GREAT LAKES
AND NORTHERN PLAINS.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 310 PM CDT WED APR 2 2014

STRONG WAA ALOFT WILL ALLOW ISOLATED TO SCATTERED SHOWERS AND A
COUPLE OF THUNDERSTORMS TO PERSIST THROUGH SUNSET SOUTH OF I-80.
AFTER SUNSET MOISTURE AND FORCING SLOWLY INCREASE WHICH SHOULD ALLOW
SHOWERS TO BREAK OUT ACROSS THE AREA. ALTHOUGH THE FORCING IS STILL
WEAK...A COUPLE OF THUNDERSTORMS WILL ALSO BE POSSIBLE.

LATER TONIGHT ANOTHER THUNDERSTORM COMPLEX WILL DEVELOP IN WESTERN
MISSOURI AND MOVE GENERALLY EAST NORTHEAST OVERNIGHT. THIS
THUNDERSTORM COMPLEX MAY CUT OFF THE FLOW OF MOISTURE TO THE AREA
AND RESULT IN A DECREASE IN THE AREAL COVERAGE OF CONVECTION.

FORCING AND MOISTURE INCREASES AGAIN PRIOR TO SUNRISE WHICH SHOULD
ALLOW A NEW BAND OF SHOWERS AND SOME THUNDERSTORMS TO DEVELOP ALONG
THE IOWA/MISSOURI BORDER THAT MOVES NORTHEAST.

ON THURSDAY...THE BAND OF SHOWERS THAT DEVELOPS PRIOR TO SUNRISE
WILL MOVE THROUGH THE AREA DURING THE MORNING HOURS. A DECREASE IN
AREAL COVERAGE IN THE CONVECTION IS THEN EXPECTED DURING THE LATE
MORNING AND EARLY AFTERNOON HOURS AS THE UPPER LEVEL SUPPORT WEAKENS.

BY LATE AFTERNOON...THE MAIN ENERGY ASSOCIATED WITH THE SYNOPTIC
SYSTEM BEGINS MOVING INTO WESTERN IOWA. FORCING/MOISTURE WILL
INCREASE AGAIN RESULTING IN AN INCREASE IN AREAL COVERAGE OF
CONVECTION. THE FORCING SUGGESTS THAT A RESPECTABLE BAND OF
THUNDERSTORMS SHOULD DEVELOP ALONG THE NORTHWARD MOVING WARM FRONT.

HIGH TEMPERATURES ON THURSDAY SHOULD OCCUR DURING THE LATE AFTERNOON
POSSIBLY RIGHT AROUND SUNSET.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 310 PM CDT WED APR 2 2014

A SYNOPTICALLY STRONG APRIL LOW PRESSURE WILL BE MOVING OVER THE CWA
THURSDAY EVENING...RESULTING IN THE WHAT SHOULD BE THE MOST
WIDESPREAD COVERAGE OF SHOWERS AND THUNDERSTORMS WITHIN THIS OVER
ALL PROLONGED EVENT. THE UPPER LOW SHOULD BE PROVIDING STRONG
FORCING ON THE NOSE OF THE DRY SLOT IN THIS PERIOD...MORE THAN
ENOUGH TO SUPPORT ONE GOOD COVERAGE ROUND OF SHOWERS AND
THUNDERSTORMS. WITH THE DEEP MOISTURE LIKELY IN PLACE IN THE
SOUTH...THERE IS SOME POTENTIAL FOR HAIL AND GUSTY WINDS WITH
STORMS...WHICH COULD BE NEAR SEVERE IN THE FAR SOUTH BETWEEN THE
LATE AFTERNOON AND EARLY EVENING HOURS. AS STORMS MOVE
NORTHEAST...THEY SHOULD RUN INTO A PROGRESSIVELY STABLE
ATMOSPHERE...THUS WHILE COVERAGE SHOULD CONTINUE TO BE QUITE
HIGH...LITTLE IF ANY STRONG INDIVIDUAL CELLS ARE EXPECTED NORTH OF A
CEDAR RAPIDS TO STERLING LINE. WINDS WILL BE RAPIDLY DECREASING AS
THE LOW MOVES OVERHEAD INITIALLY...BUT AS THE LOW LIFTS INTO
SOUTHERN WISCONSIN TOWARD MORNING...THE COLD FRONT WILL RAPIDLY MOVE
THROUGH OUR CWA. THIS ISALLOBARIC MAXIMUM SHOULD BRING A PERIOD OF
NEARLY ADVISORY LEVEL WINDS FOR ROUGHLY 8 HOURS...AS WEST WINDS OF
25 TO 30 MPH GUST TO AROUND 40 TO 45 MPH WITH SHARP COLD ADVECTION
TAKING PLACE. SOME LIGHT SHOWERS MAY LINGER THROUGH THE CWA PROCESS
IN THE NORTHWEST...WHILE THE SOUTHEAST 1/2 SEES MAINLY A DRY SLOT
PROCESS TAKING PLACE.

TEMPERATURES WILL HOLD UP IN THE MID 40 TO LOWER 50S MOST OF THE
NIGHT UNTIL THIS STRONG WEST WIND CAA SWEEP IN AND DROP LOWS TO THE
LOWER 30S NORTHWEST TO LOWER 40S EAST. HIGHS FRIDAY UNDER
CLOUDS...STRONG WINDS...AND POSSIBLY SOME LINGERING LIGHT RAIN MIXED
WITH SNOW NORTHWEST...WE SHOULD BE MAINLY STEADY ON TEMPERATURES
THROUGH THE DAY. HIGHS SHOULD REACH THE UPPER 30S NORTHWEST TO THE
LOWER 40S EAST. CLOUDS SHOULD SWEEP EAST EVENTUALLY FRIDAY
NIGHT...WITH DECREASING WINDS AS THE LOW PULLS AWAY. A SEASONALLY
COLD NIGHT IS IN STORE...WITH LOWS MAINLY IN THE MID TO UPPER 20S.

THE EXTENDED PATTERN REMAINS QUITE ACTIVE...AND GENERALLY AT RISK
FOR BEING BELOW NORMAL. SATURDAY DOES SUPPORT A RATHER HIGH
CONFIDENCE FOR QUIET WEATHER AS A PROGRESSIVE HIGH PRESSURE IS
EXPECTED TO BE OVERHEAD AROUND NOON. LIGHT WINDS AND SUNSHINE WILL
COMBINE WITH UPPER 40S TO LOWER 50S TO ACHIEVE A PLEASANT WEEKEND
DAY...SOMETHING OUR CWA HAS STRUGGLED TO SEE THIS YEAR.
SUNDAY...SOUTH WINDS WILL BALANCE SOME INCREASED CLOUD COVER...TO
SEE ANOTHER DAY IN THE MID TO UPPER 50S. SUNDAY REPRESENTS A NORMAL
EARLY APRIL DAY WITHIN OUR CHANGEABLE FORECAST PERIOD.

SUNDAY NIGHT THROUGH TUESDAY WE HAVE VERY LOW POPS INCLUDED IN OUR
GRIDS...AS MODELS ARE BRUSHING ANOTHER LARGE SYNOPTIC STORM JUST
SOUTH OF OUR CWA. IN GENERAL...MODELS HAVE PUSHED THE CURRENT STORM
NORTH WITH TIME...AND SHOULD THE NEXT SYSTEM FOLLOW THAT TREND AS
WELL...WE WILL NEED HIGHER POPS. AS IT STANDS...I HAVE LEFT THE
MODEL BLEND INITIALIZATION POPS AS IS BEYOND SUNDAY NIGHT.
TEMPERATURES ARE A BLEND...THUS SHOULD RAIN VERIFY...WE NEED TO BE
FORECASTING HIGHS TO BE 5 TO 10 DEGREES LOWER THAN THE GOING HIGHS
IN THE LOWER TO MID 50S.

ERVIN

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 652 PM CDT WED APR 2 2014

SCTRD TO ISOLATED ELEVATED SHOWERS THROUGH 11 PM MAINLY ALONG AND
NORTH OF I80...ISOLATED SHOWERS TO DRY SOUTH OF I80 THIS EVENING.
LOWER VFR TO MVFR CIGS NORTH OF WEST-TO-EAST ORIENTED SFC BOUNDARY
ACRS CENTRAL MO...WITH A POSSIBILITY OF EVEN SOME IFR CIGS AND
LIGHT FOG GETTING INTO THE VCNTY OF BRL BY LATE EVENING. THEN
FORCING PROGS SUGGEST MORE AREAS OF RAIN OR SCTRD SHOWERS/STORMS
TO INCREASE AGAIN OUT OF MO AND INTO SOUTHEASTERN IA/WEST CENTRAL
IL LATE TONIGHT INTO THU MORNING. WHEN NOT RAINING... POSSIBILITY
OF MVFR TO IFR FOG SOUTH OF I80 IN INCREASING LLVL MOISTURE FIELDS
LATE TONIGHT AND THU MORNING. THIS EARLY MORNING PRECIP ACTIVITY
THEN TO SPREAD NORTH PROBABLY IN A WEAKENING FASHION AND EFFECT
THE REST OF THE TAF SITES THROUGH MIDDAY THU. THEN EXPECT EARLY TO
MID AFTERNOON LULL IN PRECIP WITH MAINLY MVFR CIGS...BEFORE
SHOWERS AND THUNDERSTORMS INCREASE AGAIN OUT OF MO AND INTO THE
VCNTY OF BRL AND MLI BY LATE AFTERNOON. SOME STRONG STORMS WITH
HAIL POSSIBLE IN THE VCNTY OF BRL AND EVEN MLI BY THU EVENING.
BRISK EAST WINDS CONTINUE OVERNIGHT AND FOR MUCH OF THE DAY THU.
   ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...ERVIN
AVIATION...12
Hazardous weather outlook, Apr 2, 4:38 AM CDT, 19 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
438 AM CDT WED APR 2 2014

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-030945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
438 AM CDT WED APR 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT MAINLY ALONG AND THE
SOUTH OF INTERSTATE 80. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG SPRING STORM SYSTEM WILL PRODUCE WIDESPREAD RAIN AND
SCATTERED THUNDERSTORMS THURSDAY AND THURSDAY NIGHT. SEVERE
THUNDERSTORMS ARE NOT EXPECTED...BUT SOME STORMS MAY PRODUCE
STRONG GUSTY WINDS AND SMALL HAIL OVER NORTHEAST MISSOURI AND WEST
CENTRAL ILLINOIS THURSDAY AFTERNOON AND THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

DLS/DC

In the hours before

Special weather statement, Apr 3, 12:02 AM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1202 AM CDT THU APR 3 2014

IAZ064>068-077-078-087>089-ILZ009-015-016-024>026-030600-
CEDAR-CLINTON-DES
MOINES-HENDERSON-HENRY-JEFFERSON-JOHNSON-LOUISA-MERCER-MUSCATINE-ROCK
ISLAND-SCOTT-WARREN-WASHINGTON-WHITESIDE-
1202 AM CDT THU APR 3 2014

...THUNDERSTORMS WITH SMALL HAIL MOVING THROUGH SOUTHEAST IOWA...

AT 1155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS CAPABLE OF PRODUCING PEA TO PENNY SIZE HAIL LOCATED
FROM WAYLAND TO NEAR MOUNT UNION...OR 10 MILES NORTH OF MOUNT
PLEASANT...MOVING NORTHEAST AT 35 MPH.

THESE STORMS MAY PRODUCE SMALL HAIL AND HEAVY DOWNPOURS EAST OF A
LINE FROM WASHINGTON TO IOWA CITY IN EASTERN IOWA...AND PORTIONS OF
MERCER AND ROCK ISLAND COUNTIES AND WEST CENTRAL ILLINOIS
BETWEEN MIDNIGHT AND 1 AM.

LAT...LON 4174 9130 4174 8990 4115 9030 4114 9043
      4099 9044 4089 9135 4114 9183
TIME...MOT...LOC 0455Z 235DEG 32KT 4110 9160

SHEETS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 12:02 AM CDTSpecial Weather StatementDVNMercer, Rock Island58 min
Apr 3, 1:01 AM CDTSevere Thunderstorm WarningDVNMercer, Rock Island29 min
Apr 3, 1:18 AM CDTSevere Thunderstorm WarningDVNMercer, Rock Island42 min
Apr 3, 1:29 AM CDTSevere Thunderstorm WarningDVNMcDonough, Warren46 min
Apr 3, 2:05 AM CDTSevere Thunderstorm WarningDVNHenry, Rock Island40 min
Apr 3, 2:59 AM CDTSpecial Weather StatementDVNBureau, Hancock, Henderson, Henry, McDonough, Mercer and 4 more2 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.